Different forms of arthritis are common in pet parents today. What’s more, different types of arthritis call for different treatments and medications. Arthritis medicine and other medications can be dangerous to dogs. Some dogs help themselves to their pet parents’ arthritis medicine. But what happens if a dog eats arthritis medicine?
Has your dog eaten arthritis medicine? Are you worried that the arthritis medicine will make your dog sick? If so, you’ve come to the right place. We understand it can be scary when your dog eats something like this.
We’ve gathered information about arthritis medicine and whether it can make a dog sick. Let’s get started!
What is Arthritis Medicine?
There are many kinds of arthritis medicine available to treat this painful condition. For instance, there are OTC medications available, such as NSAIDs (ibuprofen, naproxen) and acetaminophen (Tylenol), and more. There are also many prescription meds used to treat arthritis, such as opioids, corticosteroids, disease-modifying antirheumatic drugs, and more.
Unfortunately, our fur babies can also develop painful arthritis. There are also many medications used to treat this condition in dogs. For instance, there are NSAIDs that are dog-safe, injections, joint supplements, and more to treat arthritis in dogs.
While arthritis medicine is safe for humans (when used as directed), but what about dogs? Can arthritis medicine make a dog sick?
Arthritis Medicine & Dogs
Unfortunately, human and dog arthritis medicine can make a dog sick. Most human medications are not safe for dogs. For instance, some may be at a dose that’s higher for dogs, while other medications are not used in dogs at all.
And if a dog takes too much of his own arthritis medicine, he could become very sick.
Symptoms of Arthritis Medicine Ingestion in Dogs
You may notice these symptoms if your dog has eaten arthritis medicine:
- Excessive drooling
- Lack of coordination
- Frequent urination
- Excessive thirst
- Low blood pressure
- Pale mucus membranes
- Difficulty breathing
If you notice any of these symptoms in your dog, call the vet immediately. This is an emergency.
Treatment of Arthritis Medicine Ingestion in Dogs
The vet may induce vomiting or use gastric lavage (pumping your fur baby’s stomach) to remove the medication from your dog’s system. Activated charcoal may also be used to keep your fur baby’s body from absorbing more of the medication.
They will also give your dog an IV with fluids to flush the medication from his system. And other medications will be given as other symptoms arise. In many cases, your canine companion will need to be hospitalized until he’s in stable condition.
The prognosis is best for dogs who receive prompt medical treatment after eating arthritis medicine. In the future, it’s best to keep arthritis medicine and other drugs out of your dog’s reach. You’ll both be happier for it!